Skip directly to search Skip directly to A to Z list Skip directly to page options Skip directly to site content

NIOSHTIC-2 Publications Search

Search Results

Case report: potential arsenic toxicosis secondary to herbal kelp supplement.

Authors
Amster-E; Tiwary-A; Schenker-MB
Source
Environ Health Perspect 2007 Apr; 115(4):606-608
NIOSHTIC No.
20033104
Abstract
Context: Medicinal use of dietary herbal supplements can cause inadvertent arsenic toxicosis. Case presentation: A 54-year-old woman was referred to the University of California, Davis, Occupational Medicine Clinic with a 2-year history of worsening alopecia and memory loss. She also reported having a rash, increasing fatigue, nausea, and vomiting, disabling her to the point where she could no longer work full-time. A thorough exposure history revealed that she took daily kelp supplements. A urine sample showed an arsenic level of 83.6 microg/g creatinine (normal < 50 microg/g creatinine). A sample from her kelp supplements contained 8.5 mg/kg (ppm) arsenic. Within weeks of discontinuing the supplements, her symptoms resolved and arsenic blood and urine levels were undetectable. Discussion: To evaluate the extent of arsenic contamination in commercially available kelp, we analyzed nine samples randomly obtained from local health food stores. Eight of the nine samples showed detectable levels of arsenic higher than the Food and Drug Administration tolerance level of 0.5 to 2 ppm for certain food products. None of the supplements contained information regarding the possibility of contamination with arsenic or other heavy metals. The 1994 Dietary Supplement Health and Education Act (DSHEA) has changed the way dietary herbal therapies are marketed and regulated in the United States. Less regulation of dietary herbal therapies will make inadvertent toxicities a more frequent occurrence. Relevance to clinical practice: Clinicians should be aware of the potential for heavy metal toxicity due to chronic use of dietary herbal supplements. Inquiring about use of dietary supplements is an important element of the medical history.
Keywords
Arsenic-poisoning; Toxic-dose; Toxic-effects; Toxicopathology; Toxins; Dietary-effects; Fatigue; Health-hazards; Exposure-limits; Urinalysis; Blood-analysis; Blood-poisoning; Blood-samples; Blood-tests; Metabolism; Metal-imbalance; Metal-poisoning
Contact
M.B. Schenker, Department of Public Health Sciences, One Shields Ave., TB-168, University of California, Davis, Davis, California 95616-8638 USA
CODEN
EVHPAZ
CAS No.
7440-38-2
Publication Date
20070401
Document Type
Journal Article
Email Address
mbschenker@ucdavis.edu
Funding Type
Agriculture; Cooperative Agreement
Fiscal Year
2007
NTIS Accession No.
NTIS Price
Identifying No.
Cooperative-Agreement-Number-U50-OH-007550
Issue of Publication
4
ISSN
0091-6765
Source Name
Environmental Health Perspectives
State
CA
Performing Organization
University of California - Davis
TOP